Lake Huron, 2019

Marine Thunderstorm Winds in Lake Huron, July 29, 2019

July 29, 2019 · NWS DTX · 2 events in 1 county or zone

Thunderstorm moving through southern Lake Huron produced wind gusts of 35 knots or greater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorm moving through southern Lake Huron produced wind gusts of 35 knots or greater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 29, 1:48 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 29, 1:48 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
248 PM EDT Mon Jul 29 2019

.DISCUSSION...
Showers and thunderstorms continue to develop and expand this
afternoon across southeast Michigan with a prefrontal trough.  Early
day destabilization from highs in the 80s and dew points near 70 has
lead to cape values approaching 2k j/kg. This along with mid
level jet core 40 to 50kts has already and will continue to produce
a few strong to possibly severe storms into the evening with wind
gusts up to 60mph and some hail along with some heavy downpours. As
sunset approaches, storms will lose their strength but activity will
continue into the night as the cold front currently along western
Lake Michigan pushes through the area by sunrise ending precipitation
shortly after passage. It will remain a mild and humid night with
lows generally mid 60s to around 70.

Broad 500mb trough will swing over the Great Lakes Tuesday.  Though
mid and upper levels will be dry, low level moisture will remain as
surface troughiness hangs back across the area. With dewpoints
remaining in the mid to upper 60s for a good part of the day and
highs in the low to mid 80s, cape values of 500-1k joules will
develop. Strong mid level cap will/should prevent widespread
convection from developing but there will still be scattered
activity afternoon and evening.  After, large high pressure will
bring drier and slightly cooler weather for mid week.

Broad surface high pressure system and large scale subsidence in
place on Thursday through at least early Saturday which will bring
dry weather along with extended periods of sunshine for SE MI. Weak
north to northeast flow to moderate temperatures slightly as
temperatures highs hold in the low to mid-80s and associated low dip
down into the 50s. Weak return flow from the departing high pressure
system will then gradually warm up temperatures into the mid to
upper-80s by Saturday into early next week. Weak forcing mechanisms
to keep rain chances very low Sunday into early next week, however,
with weak shortwaves traveling along the periphery of the ridge,
will include the slight chance for showers and thunderstorms Sunday
afternoon onwards. Overall, mostly dry weather with a gradual warm
up into above normal temperatures are forecasted for the extended
period (Thursday - Tuesday).

&&

.MARINE...

Small Craft Advisories will continue to be in effect for Saginaw Bay
as well as the Michigan waters of Lake Erie through this evening.
Increased southwest gradient flow in advance of an approaching cold
front has produced gusts to 25 knots. Ongoing showers and
thunderstorms will also continue through this evening until a cold
front sweeps eastward around midnight.  Northwest flow can be
expected in the wake of this cold front on Tuesday, mainly over the
open waters of northern Lake Huron where gusts will reach 20 knots.
High pressure will then build into the region and bring favorable
boating conditions for the balance of the week.

&&

.HYDROLOGY...

Showers and thunderstorms will impact the region along and in
advance of a cold front. Some of the thunderstorms will be capable
of producing heavy rainfall. Localized rainfall of 1 to 2 inches can
be expected where thunderstorms become most concentrated. This may
lead to urban and poor drainage flooding. These storms will impact
the area through the early evening hours.

&&

.PREV DISCUSSION...
Issued at 217 PM EDT Mon Jul 29 2019

AVIATION...

Showers and thunderstorms have begun to develop initially along a
prefrontal trough ahead of a cold front, and will later develop along
the cold front itself. Isolated to scattered activity initially will
increase in coverage over the next couple hours as the prefrontal
trough fills in more with increased forcing this afternoon. Best
timing for storms across the region is now through about 00Z to
account for both lines of storms. MVFR to lower VFR cigs will
accompany convection. Gusty southwest winds will weaken this
evening/overnight and gradually veer to the west by morning. Hints
of MVFR fog or stratus Tuesday morning with CIGS lifting through the
morning hours.

For DTW...Thunderstorms have begun to develop ahead of a cold front
and may affect the airport through about 00Z. Passage of the cold
front will end storm chances this evening. Southwest winds will gust
near 25 knots within the gradient flow ahead of the cold front, with
winds weakening and veering to westerly by morning behind the
front.

DTW THRESHOLD PROBABILITIES...

* Medium for ceilings aob 5kft through this evening, and again
  Tuesday morning.

* Moderate in thunderstorms through this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 8 PM EDT this evening for LHZ421-422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT this evening for LEZ444.

&&

DISCUSSION...DRC
MARINE.......DRK
HYDROLOGY....DRK
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 29, 2:26 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
326 AM EDT Mon Jul 29 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
326 AM EDT Mon Jul 29 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this afternoon,
and gradually end this evening as a cold front moves through the
area. While a storm or two may become strong to marginally severe
(wind gusts 50-60 mph), most of the activity will only produce
locally heavy rainfall, small hail, and wind gusts to 45 mph. Storm
motion will be southwest to northeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of non-severe thunderstorms Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
326 AM EDT Mon Jul 29 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this afternoon,
and gradually end this evening as a cold front moves through the
area. Storms will be capable of producing wind gusts of 40 knots or
greater, along with small hail. Storm motion will be southwest to
northeast at 30 knots.

Small Craft advisories in effect for Saginaw Bay and Michigan Waters
of Lake Erie. Refer to latest marine forecast for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of non-severe thunderstorms Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Jul 29, 1:16 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
216 PM EDT Mon Jul 29 2019

MIZ062-291915-
Lapeer MI-
216 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAPEER COUNTY UNTIL
315 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Metamora, or 8 miles north of Oxford, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dryden around 225 PM EDT.
  Imlay City and Almont around 235 PM EDT.

Other locations impacted by this storm include Attica, Thornville and
Goodland Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4290 8299 4289 8308 4288 8329 4298 8332
      4322 8300
TIME...MOT...LOC 1816Z 244DEG 24KT 4294 8322

JVC
Special weather statement, Jul 29, 1:26 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
226 PM EDT Mon Jul 29 2019

MIZ054-291930-
Tuscola MI-
226 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCOLA COUNTY UNTIL 330
PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayville, moving northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Caro around 245 PM EDT.
  Cass City and Gagetown around 305 PM EDT.

Other locations impacted by this storm include Wilmot, Colwood,
Ellington, East Dayton, Deford and Colling.

LAT...LON 4350 8311 4343 8312 4332 8348 4367 8345
      4367 8312
TIME...MOT...LOC 1826Z 212DEG 33KT 4334 8343

JVC
Local storm report, Jul 29, 2:09 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
309 PM EDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     5 E SAGINAW             43.43N 83.86W
07/29/2019  M41 MPH          SAGINAW            MI   ASOS

            MEASURED AT SAGINAW COUNTY H W BROWNE AIRPORT.

&&

AM
Local storm report, Jul 29, 2:17 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 PM EDT MON JUL 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     5 NE CLARKSTON          42.79N 83.37W
07/29/2019  M43 MPH          OAKLAND            MI   AMATEUR RADIO

&&

AM
Special weather statement, Jul 29, 2:19 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
319 PM EDT Mon Jul 29 2019

MIZ063-291945-
St. Clair MI-
319 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. CLAIR COUNTY
UNTIL 345 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yale, moving northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central St.
Clair County, including the following locations... Avoca, Brockway,
Blaine, Jeddo and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4302 8273 4310 8283 4316 8273 4317 8250
      4320 8251 4322 8252 4329 8253 4331 8249
      4317 8247 4314 8245
TIME...MOT...LOC 1919Z 230DEG 43KT 4310 8271

JVC
Special weather statement, Jul 29, 2:27 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
327 PM EDT Mon Jul 29 2019

MIZ061-062-292030-
Genesee MI-Lapeer MI-
327 PM EDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAPEER AND SOUTHEASTERN
GENESEE COUNTIES UNTIL 430 PM EDT...

At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hadley to Goodrich. Movement was northeast
at 65 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Lapeer around 335 PM EDT.
  Lum around 350 PM EDT.

Other locations impacted by these storms include Atlas, Goodland
Township, Kings Mill, Attica, Elba and Thornville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4287 8369 4301 8353 4322 8300 4289 8299
TIME...MOT...LOC 1927Z 228DEG 56KT 4300 8342 4291 8352

JVC

The radar

The Detroit radar (KDTX), 94 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 29, 2:39 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 3.77 mi NNW of Lakeport
Measured
50 kt (58 mph) measured gust
Reported by
911 Call Center
Coordinates
43.170, -82.510

Thunderstorms winds brought down power lines near Lakeport.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 29, 3:48 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.69 mi S of Fort Gratiot Wlon Station (Ftgm4)
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.000, -82.420

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847999, 846753.